Painkillers can cause hearing loss
Researchers have found that some commonly used painkillers may be linked with hearing loss in women. The researchers from Brigham and Women's Hospital in Massachusetts in the US examined the link between hearing loss and the use of aspirin, ibuprofen and acetaminophen.
The study found that women who took ibuprofen or acetaminophen two days or more per week had a 13% increased risk of hearing loss. The more often a woman took either of these medications, the more likely she was to report hearing loss. In fact, the risk jumped by 24% for women who reported taking these painkillers more than six times a week. The link was found to be greater in women younger than 50 years old.
Aspirin was not found to increase the risk of hearing loss.
May reduce blood flow
During the study, the experts analysed the correlation between how often the women took acetaminophen, ibuprofen and aspirin and the risk of impaired hearing in the Nurses' Health Study II. For 14 years, from 1995 to 2009, the researchers followed 62,261 women between the ages of 31 and 48. Of these women, 10,012 reported having impaired hearing.
First study author, Sharon G. Curhan, MD, BWH Channing Division of Network Medicine suggests that the pain killers may reduce blood flow to the cochlea in the ear. The cochlea is responsible for hearing and a reduction of blood flow could impair its function.
According to the report, over half of all Americans suffer from high-frequency loss of hearing by the age of 60. In addition, two-thirds of women in their 60s have experienced some type of hearing loss, as well as one-third of women in their 50s.
Adult-onset hearing loss is the 6th most prevalent disease strain in high-income countries.
The study has been published in the American Journal of Epidemiology.
Sources: www.medicalnewstoday.com and www.medicaldaily.com